Alert archive / Wisconsin / Tornado Warnings in 2024
Tornado Warning 40, NWS Milwaukee, WI
NWS Milwaukee, WI issued this tornado warning at Jun 22, 2024, 5:55 PM CDT for Dane County, Iowa County, Sauk County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2024, 5:55 PM CDT (22:55 UTC)
- Expired
- Jun 22, 2024, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Dane County, WI, Iowa County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 105 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:13 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
766
WFUS53 KMKX 222255
TORMKX
WIC025-049-111-222330-
/O.NEW.KMKX.TO.W.0040.240622T2255Z-240622T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Milwaukee/Sullivan WI
555 PM CDT Sat Jun 22 2024
The National Weather Service in Milwaukee/Sullivan has issued a
* Tornado Warning for...
Northeastern Iowa County in south central Wisconsin...
Northwestern Dane County in south central Wisconsin...
Southeastern Sauk County in south central Wisconsin...
* Until 630 PM CDT.
* At 555 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mazomanie, or 8 miles west of Sauk City, moving
east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Western Madison, Middleton, Prairie Du Sac, Sauk City, Cross
Plains, Mazomanie, Black Earth, Dane, Arena, and Marxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4331 9000 4331 8973 4329 8972 4329 8947
4306 8951 4319 9004
TIME...MOT...LOC 2255Z 271DEG 41KT 4324 8990
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DDV1 follow-up statement
783
WWUS53 KMKX 222321
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
621 PM CDT Sat Jun 22 2024
WIC049-111-222331-
/O.CAN.KMKX.TO.W.0040.000000T0000Z-240622T2330Z/
Iowa WI-Sauk WI-
621 PM CDT Sat Jun 22 2024
...THE TORNADO WARNING FOR NORTHEASTERN IOWA AND SOUTHEASTERN SAUK
COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Wisconsin.
LAT...LON 4321 8962 4324 8961 4329 8961 4329 8947
4306 8951 4313 8965
TIME...MOT...LOC 2321Z 271DEG 41KT 4323 8949
$$
WIC025-222330-
/O.CON.KMKX.TO.W.0040.000000T0000Z-240622T2330Z/
Dane WI-
621 PM CDT Sat Jun 22 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTH
CENTRAL DANE COUNTY...
At 621 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Waunakee, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Western Madison, Middleton, Cross Plains, and Dane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4321 8962 4324 8961 4329 8961 4329 8947
4306 8951 4313 8965
TIME...MOT...LOC 2321Z 271DEG 41KT 4323 8949
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DDVWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jun 22, 3:11 PM CDT, 2 hours 44 minutes earlier. Its key messages:
- Flood Watch continues for flash flooding potential across portions of south central and southeast Wisconsin through late this evening. Multiple additional rounds of showers and storms are expected, with widespread rainfall amounts between 1 and 3 inches and locally higher amounts exceeding 3 inches.
- There is the potential for strong to severe thunderstorms this afternoon/evening (risk 2 out of 5). Damaging winds are expected to be the primary hazard, with isolated tornadoes and a few areas of large hail possible.
- Heat index values reaching 90 degrees across much of southern Wisconsin are possible on Tuesday.
- Strong thunderstorms may develop once again along a cold front on Tuesday.
Area forecast discussion, Jun 22, 3:11 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
311 PM CDT Sat Jun 22 2024
.KEY MESSAGES...
- Flood Watch continues for flash flooding potential across
portions of south central and southeast Wisconsin through
late this evening. Multiple additional rounds of showers and
storms are expected, with widespread rainfall amounts
between 1 and 3 inches and locally higher amounts exceeding 3
inches.
- There is the potential for strong to severe thunderstorms
this afternoon/evening (risk 2 out of 5). Damaging winds are
expected to be the primary hazard, with isolated tornadoes
and a few areas of large hail possible.
- Heat index values reaching 90 degrees across much of southern
Wisconsin are possible on Tuesday.
- Strong thunderstorms may develop once again along a cold
front on Tuesday.
&&
.SHORT TERM...
Issued 309 PM CDT Sat Jun 22 2024
This Afternoon and Tonight:
Well I wish I can things are more clear cut from earlier, but
unfortunately they are not. While things looked to to align in days
leading up to today, that has not be realized as the synoptic
features seem to just be offset from each, which makes it hard to
pinpoint exactly where things get their act together. Latest obs and
satellite imagery show two surface lows across the region with a one
located over north central WI and a cold front extending south and
west and another broader one across IA with a warm front stretch
along and just north of the WI/IL border. Theses two frontal feature
look to pinch around the lower Wisconsin River Valley. While there
is showers and a few thunderstorms building west to east along it in
an uncapped environment, they have not experienced upscale
development at this time. Still looking for additional forcing
mechanism which may come in the form of the shortwave trough over MN
this afternoon, which has develop a QLCS across southern MN this
afternoon. So the mid-level shortwave trough may the focus for the
stronger to severe development later this afternoon and evening
either in the form of continue to maintain ongoing line with
additional develop ahead of it along the frontal boundaries,
especially as another LLJ begins to pick up through the evening.
Overall, not a clear cut setup and the persisting clouds with only
pockets of clearing are not helping much either. But a later
initialization for stronger to severe thunderstorms seems to be the
trend. Nevertheless, still looking at SBCAPE climbing into the 1000-
2000 J/kg range in an uncapped environment with effective shear
values around 30-45 knot. With east to west flow along a east-west
boundary, a bit of low-level (0-1km) shear around 25-30 knots, still
will be a potential for any isolated tornado or two with any storms
that develop later this afternoon/evening. Otherwise, damaging winds
and some hail will be the primary concern, especially if the QLCS
feature materializes and tracks across the region.
Wagner
&&
.LONG TERM...
Issued 309 PM CDT Sat Jun 22 2024
Sunday through Saturday:
A cloudy day is expected on Sunday as the upper level shortwave
trough and associated surface low continue to propagate
eastward. A few showers and thunderstorms may develop on the
backside of the low (15%) mainly across east central Wisconsin,
but the day should largely be dry. Northwesterly winds and cold
air advection combined with the cloudy conditions is expected to
moderate temperatures a bit as compared to the last few days,
allowing for highs to peak around 80F. Upper leveling ridging
and high pressure will then build over Wisconsin on Monday,
allowing for mostly sunny skies and dry conditions. Highs will
be in the low to mid 80s.
Tuesday may prove to be an interesting weather day. Low pressure
propagating eastward across Canada will shift winds to the
southwest, allowing for WAA and MAA across southern Wisconsin. As
this occurs, steepening mid-level lapse rates associated with
lapse rate advection, modest 0-6km shear, and increasing CAPE and
PWATs are expected across Wisconsin which combined with forcing
from an associated surface frontal feature and upper level
dynamics, a few strong to possibly severe thunderstorms appear
possible. However, there is uncertainty in if all these
ingredients line up as far as timing is concerned and how much of
a cap will be in place.
High pressure will begin to build into the Midwest again on
Wednesday and Thursday, bringing dry conditions back to southern
Wisconsin before shower and thunderstorm chances return on Friday
and Saturday (40%-50%).
Falkinham
&&
.AVIATION...
Issued 309 PM CDT Sat Jun 22 2024
Showers and thunderstorms are currently moving along a warm
frontal boundary laid across southern Wisconsin associated with
low pressure this afternoon causing MVFR to IFR visibilities
and ceilings. This round should continue eastward over the next
several hours, likely impacting MKE and ENW before moving over
the lake. Additional strong to severe thunderstorms are expected
to develop this evening, generally between 21Z-05Z, with
damaging winds and some hail being the primary threats, although
an isolated tornado or two are possible. IFR visibilities and
ceilings are expected with storms that develop. Opted to remove
LLWS from the TAFs with the latest issuance due to uncertainty
of the location and strength of the LLJ, but it seems that ENW
may be the most likely to see some stronger winds and the
possibility of LLWS.
After storms cease overnight and the low moves eastward over the
lake, winds will turn northwesterly and begin to diminish. IFR
ceilings will take hold overnight into Sunday morning before
beginning to lift to MVFR by Sunday afternoon as high pressure
begins to build into Wisconsin.
Falkinham
&&
.MARINE...
Issued 309 PM CDT Sat Jun 22 2024
Southerly winds across the lake will turn northwesterly this
evening into Sunday morning as low pressure moves eastward
across Wisconsin and subsequently Lake Michigan. Showers and
thunderstorms are possible across the lake this evening along
surface frontal boundaries associated with the low pressure, but
are expected to largely end Sunday morning with a few
additional showers and storms possible across the northern half
of the lake behind the low pressure Sunday afternoon. Winds may
near Small Craft Advisory conditions this evening behind the
frontal features, but are largely expected to diminish tonight
into Sunday. High pressure will then build into the Great Lakes
region Sunday afternoon into Monday allowing for light
northwesterly winds across the lake for the beginning of next
week.
Falkinham
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
WIZ059-WIZ062-WIZ063-WIZ064-WIZ065-WIZ067-WIZ068-WIZ069
until midnight Sunday.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Jun 22, 3:28 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 328 PM CDT Sat Jun 22 2024 WIZ046-047-051-052-056>060-062>072-232030- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 328 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A Tornado Watch is in effect until 8pm this evening for Columbia, Dane, Green, Iowa, Lafayette, Rock, and Sauk Counties. Multiple rounds of scattered thunderstorms expected through this evening, with heavy rainfall potentially leading to flash and river flooding over susceptible regions. A Flood Watch is in effect through early tonight. A line of strong to severe thunderstorms may produce damaging winds and a few isolated tornadoes this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Chances for thunderstorms develop again Monday night through Tuesday night, as well as Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ643>646-232030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 328 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A line of strong to severe storms are expected during the evening hours. The primary hazard with these storms is gusty winds. Winds may approach Small Craft conditions tonight after the line of storms moves into the open waters. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Chances for thunderstorms develop again Monday night through Tuesday night, as well as Friday into Saturday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-232030- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 328 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight A line of storms extending across the entire lake is expected this evening into tonight. A few storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Chances for thunderstorms develop again Monday night through Tuesday night, as well as Friday into Saturday. www.weather.gov/mkx
In the hours before
Special weather statement, Jun 22, 5:31 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
531 PM CDT Sat Jun 22 2024
WIZ056-222315-
Sauk WI-
531 PM CDT Sat Jun 22 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SAUK COUNTY THROUGH 615
PM CDT...
At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Reedsburg to 7 miles
southeast of Richland Center. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baraboo, Prairie Du Sac, Sauk City, Lake Wisconsin, Spring Green,
Plain, Bluffview, North Freedom, Merrimac, Loganville, Devils Lake St
Park, and Hill Point.
This includes U.S. Highway 12 between mile markers 220 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for south central
Wisconsin.
&&
LAT...LON 4343 9019 4346 9016 4347 8960 4338 8960
4336 8965 4336 8967 4331 8973 4327 8972
4324 8977 4324 8980 4320 8985 4319 8990
4319 9001 4315 9005 4316 9009 4316 9018
4317 9019
TIME...MOT...LOC 2231Z 275DEG 35KT 4340 9013 4325 9029
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GAGANThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:21 AM CDT | River Flood Watch | MKX | Sauk | 71 hr |
| Jun 22, 9:22 AM CDT | River Flood Watch | MKX | Green, Rock | 26 hr |
| Jun 22, 9:22 AM CDT | River Flood Watch | MKX | Columbia | 5 days |
| Jun 22, 4:11 PM CDT | River Flood Watch | MKX | Jefferson | 21 days |
| Jun 22, 5:31 PM CDT | Special Weather Statement | MKX | Sauk | 44 min |
| Jun 22, 5:39 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 51 min |
| Jun 22, 5:44 PM CDT | Tornado Warning | MKX | Lafayette | 46 min |
| Jun 22, 5:51 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Iowa, Sauk | 39 min |
| Jun 22, 6:04 PM CDT | Flash Flood Warning | MKX | Sauk | 3 hr |
| Jun 22, 6:12 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane | 48 min |
| Jun 22, 6:17 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 43 min |
| Jun 22, 6:22 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Lafayette | 38 min |
| Jun 22, 6:30 PM CDT | Tornado Warning | MKX | Columbia, Dane | 30 min |
| Jun 22, 6:31 PM CDT | Flash Flood Warning | MKX | Columbia, Dane, Sauk | 3 hr |
| Jun 22, 6:33 PM CDT | Tornado Warning | MKX | Green, Lafayette | 42 min |
| Jun 22, 6:47 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge, Jefferson | 43 min |
| Jun 22, 6:53 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Jefferson, Lafayette, Rock | 52 min |
| Jun 22, 6:56 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 49 min |
Nearby
Tornado Warnings in Wisconsin, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.